Virginia, 2006Damaging Winds in Virginia, January 13 to 14, 2006
January 13 to 14, 2006 · NWS LWX · 4 events in 4 counties and zones
A major low pressure system moved from the Middle Ohio Valley on the afternoon of January 13 to the Mid Atlantic during the overnight. This system pushed a strong cold front through the region overnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $270,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major low pressure system moved from the Middle Ohio Valley on the afternoon of January 13 to the Mid Atlantic during the overnight. This system pushed a strong cold front through the region overnight. The cold front produced scattered thunderstorms with a few of those thunderstorms reaching severe limits across areas of Northern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 13, 11:30 AM EST, 23 minutes earlier.
Area forecast discussion, Jan 13, 11:30 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST FRI JAN 13 2006
.SHORT TERM (TODAY)...
BUSY MORNING...WITH A FEW ADJUSTMENTS MADE TO THE FORECAST.
FOG HAS BEEN A REAL BEAR THIS MORNING...AND 11 AM OBS SHOW < 1/4
MI PERSISTING ACROSS MUCH OF THE BALTIMORE METRO AREA AND PORTIONS
OF THE DC METRO AREA. HAD TO EXTEND THE DENSE FOG ADVISORY TIL 1
PM. WOULD HAVE A HARD TIME BELIEVE FOG PERSISTING BEYOND 1 PM.
WITH FOG CONSIDERATIONS...HAVE DROPPED HIGH TEMPS SEVERAL DEGREES
BELOW PREVIOUS FORECAST IN THE AREA WITH LINGERING FOG...WHILE
LEAVING MAX TEMPS THE SAME ACROSS THE REST OF THE REGION.
ANOTHER CHANGE WAS TO BACK OFF ON PRECIP. WE HAD CHC POPS MAKING
THEIR WAY TO THE BAY THIS AFTERNOON. TRIMMED THIS BACK AND ONLY
INCLUDED SMALL POPS ACROSS OUR SW CWA. MOST OF THE PRECIP THAT
COMES WILL FALL AFTER DARK.
SPEAKING OF PRECIP AFTER DARK...THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BE SEVERE AND SPS AND HWO PRODUCTS HAVE ALREADY BEEN
UPDATED TO REFLECT THIS LINE OF THINKING.
ROUTINE PRODUCTS WILL GET ANOTHER UPDATE BY 1 PM...DUE TO FOG AND
ANY ADDITIONAL TEMP MODIFICATIONS.
&&
.AVIATION...
KBWI...KMTN...KDCA CONTINUE WITH LOW VSBYS/CIGS AT 16Z. AM
EXPECTING IMPROVEMENT IN THE 17-18Z TIME FRAME...BACK TO VFR BY
19Z. WILL HAVE TO LOOK AT FINE TUNING PRECIP TIMING TONIGHT FOR
THE 18Z TAFS.
&&
.MARINE...
BACKED OFF ON THE SCA TODAY. WINDS WON/T INCREASE INTO SCA
CRITERIA UNTIL THIS EVENING SO NEW START TIME WILL BE 7 PM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...DENSE FOG ADVISORY FOR DCZ001 UNTIL 1 PM FRIDAY.
MD...DENSE FOG ADVISORY FOR MDZ004>007-009>011-013-014-016>018
UNTIL 1 PM FRIDAY.
VA...DENSE FOG ADVISORY FOR VAZ052>055-057 UNTIL 1 PM FRIDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 7 PM FRIDAY TO 7 AM
SATURDAY.
&&
SHORT TERM/AVIATION/MARINE...PELOQUINHazardous weather outlook, Jan 13, 11:10 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EST FRI JAN 13 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1110 AM EST FRI JAN 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DENSE FOG CONTINUES TO SLOWLY BURN OFF IN AREAS ALONG AND EAST OF
THE INTERSTATE 95 CORRIDOR. VISIBILITIES IN MANY AREAS REMAIN
BELOW ONE QUARTER MILE AND THE DENSE FOG ADVISORY HAS BEEN
EXTENDED UNTIL 1 PM.
A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE WEST
OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR WITH
THE PASSAGE OF THIS COLD FRONT. SOME OF THESE STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS.
THE AREA MOST LIKELY TO SEE SEVERE WEATHER IS ALONG AND EAST OF
THE BLUE RIDGE. DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE
WITH A FEW OF THESE STORMS LATE TONIGHT AND OVERNIGHT. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 10 PM AND 6 AM.
A SMALL CRAFT ADVISORY IS IN EFFECT FROM 7 PM THIS EVENING THROUGH
SATURDAY MORNING ON THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND
TIDAL POTOMAC.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SHOWERS IN THE MOUNTAINS SATURDAY AND SATURDAY NIGHT WILL
LIKELY BRING ACCUMULATING SNOW OVER AND WEST OF THE ALLEGANY
FRONT.
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED SATURDAY NIGHT AND
SUNDAY ALONG THE TIDAL POTOMAC AND THE MARYLAND PORTION OF THE
CHESAPEAKE BAY.
WINDY CONDITIONS WITH GUSTS UP TO 40 MPH ARE LIKELY OVER LAND
SATURDAY EVENING INTO SUNDAY AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
MANNING
In the hours before
Special weather statement, Jan 13, 10:18 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1018 AM EST FRI JAN 13 2006
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-132100-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
1018 AM EST FRI JAN 13 2006
...STRONG STORM TO AFFECT THE REGION TONIGHT AND THIS WEEKEND...
LOW PRESSURE OVER THE MISSISSIPPI RIVER THIS MORNING WILL MOVE EAST
INTO THE OHIO VALLEY THIS AFTERNOON. THIS STORM WILL BRING SHOWERS
AND SCATTERED THUNDERSTORMS TO THE MID ATLANTIC REGION LATE THIS
EVENING THROUGH EARLY SATURDAY MORNING. RAINFALL AMOUNTS OF A HALF
INCH TO ONE INCH ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS IN ANY
HEAVIER THUNDERSTORM. A FEW THUNDERSTORMS MAY ALSO BE SEVERE...WITH
THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE WIND GUSTS TO 60 MPH.
LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST ON SATURDAY. AS
THIS STORM STRENGTHENS OFFSHORE...STRONG NORTHWEST WINDS WILL BRING
MUCH COLDER AIR OVER THE REGION SATURDAY NIGHT AND SUNDAY. WINDS
WILL GUST UP TO 40 MPH WITH TEMPERATURES FALLING TO THE MID 20S TO
LOWER 30S BY SUNDAY MORNING. HIGH TEMPERATURES SUNDAY AFTERNOON WILL
BARELY TOP 40 DEGREES.
FURTHER WEST...OVER AND WEST OF THE ALLEGANY FRONT...SNOW SHOWERS
SATURDAY AND SATURDAY NIGHT WILL LIKELY BRING AN INCH OR TWO OF SNOW
TO THE MOUNTAINS.
PELOQUIN
Thunderstorm Wind, Albemarle
- When
- January 13, 11:53 AM EST to January 14, 11:53 AM EST
- Where
- Albemarle County, Southwest Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.933, -78.717
Thunderstorm Wind, Orange
- When
- January 14, 12:32 AM EST
- Where
- Orange County, Barboursville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.167, -78.283
Tree down near Spotswood Trail.
Thunderstorm Wind, Culpeper
- When
- January 14, 12:55 AM EST to 1:00 AM EST
- Where
- Culpeper County, Rixeyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.583, -77.967
Tree down near Rixeyville.
Thunderstorm Wind, Fauquier
- When
- January 14, 1:10 AM EST
- Where
- Fauquier County, Warrenton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.717, -77.783
Numerous trees down mainly in downtown Warrenton. All damages indicate straight-line winds. Several large older trees downed. Some minor structural damage with one report of major roof damage to the city police building.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, January 13, 20061 death · $500,000 · F1 · 1 event
- Tornadoes in South Carolina, January 13, 200618 injured · $505,000 · F1 · 6 events
- Tornado in Florida, January 13, 200613 injured · $2.0 million · F0 · 1 event
- Lightning Strike in Florida, January 13, 20061 death · 1 event
- Tornado in Georgia, January 13, 20061 injured · $2.0 million · F1 · 1 event
- Tornado in Louisiana, January 13, 20061 injured · $480,000 · F1 · 1 event
- Tornado in Florida, January 13, 2006$500,000 · F1 · 1 event
- Tornado in North Carolina, January 13, 2006$350,000 · F1 · 1 event
- Tornado in Alabama, January 13, 2006$500,000 · F0 · 1 event
- Tornado in Alabama, January 13, 20061 injured · $250,000 · F0 · 1 event
- Lightning Strike in Alabama, January 13, 2006$250,000 · 1 event
- Tornado in Georgia, January 13, 2006$200,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486035, 5486034, 5486033, 5486036.